Alert archive / Pennsylvania / Winter Weather Advisories in 2018
Winter Weather Advisory 20, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Nov 23, 2018, 7:50 PM EST for 5 counties in Pennsylvania. It took effect at Nov 24, 2018, 7:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2018, 7:50 PM EST (00:50 UTC)
- In effect from
- Nov 24, 2018, 7:00 AM EST
- Expired
- Nov 24, 2018, 3:29 PM EST
- In force
- 8 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS41 KPHI 240050 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 750 PM EST Fri Nov 23 2018 PAZ054-055-060>062-241000- /O.NEW.KPHI.WW.Y.0020.181124T1200Z-181124T1800Z/ Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 750 PM EST Fri Nov 23 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST SATURDAY... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze expected. * WHERE...Southern Poconos, Lehigh Valley, and Berks County in eastern Pennsylvania. * WHEN...From 7 AM to 1 PM EST Saturday. * ADDITIONAL DETAILS...Precipitation on Saturday morning will start as freezing drizzle and freezing rain across some of the area. As a result, a light glaze of ice is possible especially on elevated surfaces, bridges and overpasses within the advisory area. The precipitation is expected to change to rain by early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Expect slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
4 follow-up statements
679 WWUS41 KPHI 240853 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 353 AM EST Sat Nov 24 2018 PAZ054-055-060>062-241800- /O.CON.KPHI.WW.Y.0020.181124T1200Z-181124T1800Z/ Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 353 AM EST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain expected. Total ice accumulations of a light glaze expected. * WHERE...Southern Poconos, Lehigh Valley, and Berks County in eastern Pennsylvania. * WHEN...From 7 AM this morning to 1 PM EST this afternoon. * ADDITIONAL DETAILS...Precipitation this morning is expected to start as freezing drizzle and light freezing rain across some of the area. As a result, a light glaze of ice is possible especially on elevated surfaces, bridges and overpasses within the advisory area. The precipitation is expected to change to rain by early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Expect slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
997 WWUS41 KPHI 241431 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 931 AM EST Sat Nov 24 2018 PAZ054-055-060>062-241800- /O.CON.KPHI.WW.Y.0020.000000T0000Z-181124T1800Z/ Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 931 AM EST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Light freezing rain producing a a light glaze is expected. * WHERE...Southern Poconos, Lehigh Valley, and Berks County in eastern Pennsylvania. * WHEN...Through 1 PM EST this afternoon. * ADDITIONAL DETAILS...Areas of precipitation this morning are expected to start off as a light freezing drizzle. This will be coupled with some freezing fog. The precipitation is expected to become more widespread late this morning and also develop into more of a light freezing rain. As a result, a light glaze of ice is possible especially on elevated surfaces, bridges and overpasses within the advisory area. The precipitation is expected to change to rain by early afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Expect slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
984 WWUS41 KPHI 241734 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1234 PM EST Sat Nov 24 2018 PAZ060>062-241845- /O.CAN.KPHI.WW.Y.0020.000000T0000Z-181124T1800Z/ Berks-Lehigh-Northampton- Including the cities of Reading, Allentown, Bethlehem, and Easton 1234 PM EST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures continue to rise above freezing early this afternoon. Some isolated light freezing drizzle or freezing fog may occur before changing over to plain rain occurs this afternoon. $$ PAZ054-055-242100- /O.EXT.KPHI.WW.Y.0020.000000T0000Z-181124T2100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 1234 PM EST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Light freezing rain producing a light glaze is expected. * WHERE...Southern Poconos in eastern Pennsylvania. * WHEN...Until 4 PM EST this afternoon. * ADDITIONAL DETAILS...Areas of precipitation early this afternoon are expected to start off as a light freezing drizzle. This will be coupled with some freezing fog. The precipitation is expected to become more widespread this afternoon and also develop into more of a light freezing rain. As a result, a light glaze of ice is possible especially on elevated surfaces, bridges and overpasses within the advisory area. The precipitation is expected to change to plain rain by later this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Expect slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
253 WWUS41 KPHI 242029 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 329 PM EST Sat Nov 24 2018 PAZ054-055-242130- /O.CAN.KPHI.WW.Y.0020.000000T0000Z-181124T2100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 329 PM EST Sat Nov 24 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures continue to rise above freezing. The Winter Weather Advisory has been cancelled. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Nov 23, 3:54 PM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Nov 23, 3:54 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EST Fri Nov 23 2018
.SYNOPSIS...
Cold high pressure located off the New Jersey coast this
afternoon will continue to move out to sea. Low pressure is
forecast to develop along the Southeast coast on Saturday. The
low is expected to strengthen as it passes over the waters off
Delaware and New Jersey on Saturday night, then continues
northeastward on Sunday. Another low is anticipated to move
across the southern and eastern Great Lakes on Sunday night and
Monday with a secondary low developing along the Middle Atlantic
coast. Both systems should lift to our north and northeast on
Tuesday. High pressure is expected to follow for the period from
Wednesday through Friday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The arctic high is forecast to continue pushing off the coast
tonight. The wind in our region should become light and
variable.
A deck of stratocumulus extending from the lower Susquehanna
River Valley over the Chesapeake Bay vicinity and the Delmarva
will continue to be slow to erode. Additional clouds are
forecast to advect over our region during the night.
The increasing cloud cover should result in a non-diurnal
temperature trend. Many locations should achieve their minimum
temperature before midnight. Lows are expected to range from the
teens up north to the lower 30s in our far southern counties.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Thickening and lowering clouds are anticipated for Saturday
morning. Precipitation will overspread our region from the west
and southwest during the late morning and afternoon. It
continues to appear as though temperatures may be cold enough at
the onset to result in a brief period of freezing rain in the
Poconos. However, confidence in the development of freezing rain
is not high enough to warrant an advisory at this time.
The rain should become heavy at times late in the day as the
surface low reaches the waters off the Middle Atlantic coast.
The heavy rain will likely continue into the evening hours
before tapering off from southwest to northeast late on Saturday
night. Rainfall totals of 0.75 to 1.25 inches are expected to
be common. There may be some minor flooding of streams, creeks,
roadways and areas of poor drainage.
Highs on Saturday should range from the middle and upper 30s in
the Poconos to the upper 50s in southern Delaware. Lows on
Saturday night are forecast to favor the 30s and lower 40s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
For Sunday, the area gets a reprieve between systems as the
first one quickly moves away and weak, transient surface ridging
moves in. Expect dry weather through the day though under a mix
of sun and clouds with highs generally in the 50s, except upper
40s across the southern Poconos. Clouds increase Sunday night
as the next system moves into the midwest in response to a
deepening upper level trough over the central CONUS.
The heaviest, steadiest rain with the aformentioned system
moves through Monday morning as the primary low moves NE through
the Lower Great Lakes. This system also looks to be fairly
quick moving but it's possible it could bring 0.5 to 1 inch of
rain. This could once again result in urban and small stream
flooding issues as well as continuing rises on the main stem
rivers. With the primary low tracking N/W of the region temps
will remain fairly mild with highs generally in the 50s except
low to mid 40s over the southern Poconos and NW NJ.
Following Monday's system a cold front moves through setting
the stage for much colder conditions through the much of the
remainder of next week. In fact as blocking develops in the
North Atlantic this will result in a large closed upper level
low persisting over the NE through much of next week. At the
surface, winds will be out of the W/NW continuing to usher in
colder air. Expect generally dry but cool weather for the period
next Tuesday through Thursday but the W/NW flow could bring
some snow showers and flurries into northern parts of the CWA at
times across the southern Poconos and NW NJ. Highs will
generally be in the 30s across the southern Poconos and NW NJ
and only in the low to mid 40s elsewhere.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...VFR with an increase in clouds. Variable wind 6 knots
or less.
Saturday...Conditions lowering to MVFR and IFR with rain
arriving in the afternoon. The rain will become heavy at times.
Easterly wind 5 to 10 knots.
OUTLOOK...
Saturday night...IFR and MVFR conditions in rain.
Sunday...MVFR conditions possible early, then improving to VFR
for the afternoon.
Sunday night-Monday...Conditions expected to lower to MVFR and
IFR with rain increasing as an area of low pressure moves across
the area. East to southeast winds ahead of the low, shifting to
northwest behind the low. Winds could gust 25-35 knots at
times, especially late day Monday.
Monday night-Tuesday...Conditions expected to be VFR. However,
northwest winds could gust 20-30 knots at times.
Tuesday night-Wednesday...Conditions expected to be VFR.
&&
.MARINE...
High pressure will continue to influence the coastal waters of
New Jersey and Delaware for tonight. Low pressure should
approach from the southwest on Saturday before passing through
the area on Saturday night.
Wind gusts and wave heights are expected to increase on
Saturday night. As a result, we have issued a Small Craft
Advisory for that time period for our ocean waters.
OUTLOOK...
Sunday-Sunday night...Winds will likely fall below SCA levels
however seas are likely to stay elevated at or above SCA levels.
Monday-Monday night...At least Small Craft Advisory level
conditions expected, with Gale force conditions likely
Tuesday through Wednesday....Conditions lower to Small Craft
Advisory levels.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 PM Saturday to 6 PM EST Sunday for
ANZ450>455.
&&
Synopsis...Iovino
Near Term...Iovino
Short Term...Iovino
Long Term...Franklin
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/IovinoHazardous weather outlook, Nov 23, 4:57 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 457 PM EST Fri Nov 23 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ070-071- 101>106-242200- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 457 PM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for heavy rain on Saturday afternoon into Saturday evening, and again on Monday. The rain may result in minor flooding of rivers and creeks, along with some roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. PAZ054-055-060>062-242200- Carbon-Monroe-Berks-Lehigh-Northampton- 457 PM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Precipitation is expected tomorrow into tomorrow night. If the precipitation starts early enough on Saturday morning, it may start as a period of freezing rain or sleet before changing over to rain later. Then, Saturday afternoon and evening, the rain may be heavy at times resulting in minor flooding of rivers and creeks, along with some roadways and areas of poor drainage. There is the potential for heavy rain again on Monday. The rain may result in minor flooding of rivers and creeks, along with some roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-242200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 457 PM EST Fri Nov 23 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwesterly gale force winds may occur late Monday into early Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Nov 23, 4:52 PM EST, 2 hours 58 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 452 PM EST Fri Nov 23 2018 PAZ054-055-060>062-240230- Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 452 PM EST Fri Nov 23 2018 ...POTENTIAL FOR FREEZING RAIN IN THE SOUTHERN POCONOS...LEHIGH VALLEY...AND BERKS COUNTY SATURDAY MORNING... Precipitation is expected to move into the region Saturday morning. If it moves in early enough in Berks County, Lehigh Valley, and the southern Poconos, the precipitation may start as a period of freezing rain or sleet before changing over to all rain later in the day. If this occurs, a light glaze of ice will be possible, especially on elevated surfaces, bridges and overpasses. Please continue to monitor the forecasts later this evening and tonight for updated information on the potential for a wintry mix of precipitation. Johnson
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 5:52 PM EST | Areal Flood Advisory | PHI | Berks, Chester, Delaware, Montgomery | 6 hr |
| Nov 24, 6:40 PM EST | Areal Flood Advisory | PHI | Philadelphia | 6 hr |
| Nov 24, 6:45 PM EST | Areal Flood Advisory | PHI | Bucks, Lehigh, Northampton | 6 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.